April 17, 2001
Question from Livonia, Michigan, USA:
When my 11 year old daughter, who was diagnosed a year ago with type 1 diabetes, came home from school, we realized that she had forgotten to take her morning insulin. I was told that if you ever forget to take your insulin you should get it as soon as possible. Was it too late in this case? I'm not sure how I should of handled this situation.
It really depends on what type of long-acting insulin she is on; there are multiple varieties of long-acting insulin including NPH, Lente, and Ultralente. You’ll have to check with your daughter’s diabetes team and make sure to follow their advice regarding this.
I usually suggest to my patients to go ahead and take the extra Lente or Ultralente if they are not more than about six hours late. If a dose has been missed and it has been more than six hours, it may not be beneficial to take it being so late.
In all cases of a missed dose of insulin, I would check blood sugars frequently (every two to four hours) for the next 24 hours and be prepared to take extra Humalog for any highs that are encountered. In addition, it is important to make sure that ketones aren’t developing which can happen rapidly with a missed dose. If there are any ketones or uncontrollable high blood sugars after a missed dose, it is important to urgently review that with your diabetes team and work hard to avoid DKA [diabetic ketoacidosis].